You are here:

Pharmacy/going off lithium

Advertisement


Question
hello dr. ghooi, im coming off lithium very soon and i was wondering if 600mg lithium can help me lose weight. i've been on lithium for 21 years and i need to bring my weight down. im also changing to lamictal to replace lithium. will tapering off lithium show a decrease in weight or do i have to wait to get off the drug. thanks.

Answer
Hi Chris,
Like many psychoactive agents lithium also causes an increase in body weight. It is not clear why this happens and there are many theories. One theory is that increased thirst leads people to drink high-calorie fluids. Other possibilities include endocrinological mechanisms leading to an increase in fat storage and lithium-induced hypothyroidism, which slows metabolism causing less burning dietary calories in general.
When coming off lithium, weight is one thing to  consider, the other important issue is the disorder. As a general rule, the longer you have been taking a drug, the more adapted your brain and body have become to the presence of the drug. Therefore to avoid unwanted effects when withdrawing, you should reduce slowly and in small amounts. If you have been on Lithium for over 2 years, reducing by 10% every month would be a sensible rate of reduction and it would probably be safest to not attempt to reduce any quicker than this.
Thee is n hard and fast rule about weight loss following withdrawal, I cannot guide you  one way or the other, but suggest tapering  the dose, else it will cause other problems.
The general rule for weight loss applies to lithium too. Reduce you calorie intake, no cola, no soda, n red meat no burgers and french fries. You might well ask if life is worth without all these things. But then as we say 'there is no such thing as a free lunch'. In fact to gain something you have to give up many.
All the best
Ravi Ghooi

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Ravindra Bhaskar Ghooi

Expertise

I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 About.com. All rights reserved.